Alert archive / Kansas / Wind Chill Advisories in 2016
Wind Chill Advisory 2, NWS Topeka, KS
NWS Topeka, KS issued this wind chill advisory at Jan 17, 2016, 2:51 PM CST for 7 counties in Kansas. It took effect at Jan 18, 2016, 2:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2016, 2:51 PM CST (20:51 UTC)
- In effect from
- Jan 18, 2016, 2:00 AM CST
- Expired
- Jan 18, 2016, 9:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Topeka, KS
Counties Brown County, KS, Jackson County, KS, Jefferson County, KS, Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 68 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 94 kt
- 0-1 km storm-relative helicity
- -44 m²/s²
- 0-3 km storm-relative helicity
- 284 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
283 WWUS43 KTOP 172051 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 251 PM CST SUN JAN 17 2016 KSZ010>012-181100- /O.NEW.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA 251 PM CST SUN JAN 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY. * WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
3 follow-up statements
507 WWUS43 KTOP 180320 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 920 PM CST SUN JAN 17 2016 KSZ009-023-024-026-181500- /O.EXA.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/ WASHINGTON-POTTAWATOMIE-JACKSON-JEFFERSON- INCLUDING THE CITIES OF...WASHINGTON...WAMEGO...HOLTON... OSKALOOSA 920 PM CST SUN JAN 17 2016 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND CHILL ADVISORY...WHICH IS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY. * WIND CHILL VALUES...15 TO 17 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$ KSZ010>012-181500- /O.CON.KTOP.WC.Y.0002.160118T0800Z-160118T1500Z/ MARSHALL-NEMAHA-BROWN- INCLUDING THE CITIES OF...MARYSVILLE...SENECA...HIAWATHA 920 PM CST SUN JAN 17 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM CST MONDAY... * WIND CHILL VALUES...15 TO 18 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
947 WWUS43 KTOP 180938 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 338 AM CST MON JAN 18 2016 KSZ009>012-023-024-026-181500- /O.CON.KTOP.WC.Y.0002.000000T0000Z-160118T1500Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON- INCLUDING THE CITIES OF...WASHINGTON...MARYSVILLE...SENECA... HIAWATHA...WAMEGO...HOLTON...OSKALOOSA 338 AM CST MON JAN 18 2016 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM CST THIS MORNING... * WIND CHILL VALUES...15 TO 20 DEGREES BELOW ZERO. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. IF YOU MUST VENTURE OUTDOORS...MAKE SURE YOU WEAR A HAT AND GLOVES. && $$
530 WWUS43 KTOP 181459 WSWTOP URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE TOPEKA KS 859 AM CST MON JAN 18 2016 KSZ009>012-023-024-026-181600- /O.EXP.KTOP.WC.Y.0002.000000T0000Z-160118T1500Z/ WASHINGTON-MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON- INCLUDING THE CITIES OF...WASHINGTON...MARYSVILLE...SENECA... HIAWATHA...WAMEGO...HOLTON...OSKALOOSA 859 AM CST MON JAN 18 2016 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM CST THIS MORNING... WIND CHILL VALUES HAVE IMPROVED SLIGHTLY THIS MORNING SO THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE. HOWEVER, WIND CHILL VALUES WILL STILL RANGE FROM 0 TO 10 BELOW ZERO THROUGH LATE THIS MORNING ACROSS FAR NORTHEAST KANSAS. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 11:15 AM CST, 3 hours 36 minutes earlier.
Area forecast discussion, Jan 17, 11:15 AM CST, 3 hours 36 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 1115 AM CST SUN JAN 17 2016 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 314 AM CST SUN JAN 17 2016 Surface cold front has pushed through the entire area ushering in much colder air. Low level frontogenesis associated with the front has supported an area of snow across portions of northeast KS. This frontogenesis is forecast to continue southward through the morning hours. The air is much drier across portions of central KS therefore snow is less likely there. The best chances for accumulations will be during the predawn hours in northeast KS with amounts of a dusting up to possibly 2 inches in isolated locations. Closer to sunrise the area of snow should be centered near and along I-70 as it moves into east central KS. The main uncertainty will be how far west the snow will extend and how quickly the lift exits the forecast area. For now it appears most of the snow will stay east of a line from Marysville to Emporia. The hires models are in somewhat agreement that the snow should come to an end for most locations by noon. Flurries may not be completely ruled out in central KS along the 850 mb saturation frontogenesis and saturation later this morning. The low level frontogenesis is forecast to gradually weaken as it moves over east central KS therefore snow amounts there should stay under 1 inch. The other story with this front is the cold air with 0s already pushing into northern KS. Winds have been gusting out of the north up to 30 mph, but should gradually decrease through the morning hours. Low temperatures this morning will drop into the 0s and 10s. This morning the combination of wind will cause wind chills to range from 0 to -10s with the coldest values in far northeast KS. High temperatures today look to range from upper 0s in northeast KS to upper 10s in central KS. Clouds should push south of the area as high pressure approaches from the north. Tonight surface high pressure builds into the area allowing for decent radiational cooling of this arctic air mass. Low temperatures should dip into the lower -0s and mid 0s. Locations with any snow depth especially greater than one inch have the best chances at temperatures below zero. .LONG TERM...(Monday through Saturday) Issued at 314 AM CST SUN JAN 17 2016 Monday and Monday night, the broad surface ridge across eastern KS and western MO will begin to shift southeast across the south central US. Light surface winds in the morning will become southerly. Highs will continue to be cold, with lower 20s across the northeast counties and upper 20s across the southwest counties. Cloud cover will increase as an upper level trough moves east across the western US towards the the high plains. Overnight lows may occur during the late evening hours in the mid to upper teens and hold steady or slowly rise through the morning hours of Tuesday. Tuesday through Wednesday, The upper trough over the central high plains Tuesday morning will move east and amplify across the central plains. The models vary on how much moisture will be available ahead of the 5H trough. The ECMWF shows stronger isentropic lift and ascent ahead of the H5 trough and forecast QPF of 0.25" across northeast KS and between 0.15" and 0.2" for the remainder of the CWA. This would result in total snowfall of 2 to 4 inches across the CWA. Meanwhile the 00Z NAM model is much drier and only has a few hundredths of QPF across the CWA, which would result in only a dusting up to 1 inch of snowfall. The 00Z GFS solution is about in the middle with QPF of .05" in the southwest counties and up to 1.5" in the northeast counties. At this time I plan to go more with the GFS solution and place 1 to 2 inches of snowfall Tuesday afternoon and evening across the eastern half of the CWA, with the greatest total across the far northeast counties. The western half of the CWA will see a half inch up to 1 inch. The snow will move east of the area during the morning hours of Wednesday as the H5 trough moves east towards the mid MS river valley. Highs on Tuesday will range front he upper 20s to mid 30s. Highs will be a bit warmer on Wednesday, especially if the cloud cover scatters out during the afternoon hours. Highs on Wednesday will reach the mid to upper 30s. Thursday through Friday, both the ECMWF and GFS show an upper trough digging southeast from the west central US into OK and TX. Both models show the stronger ascent ahead of the H5 trough axis remaining southwest and south of the CWA. The GFS shows some light precip possible late Wednesday night into Thursday. There may be a warm nose at 850mb for more of a wintry mix turning over to light rain or drizzle on Thursday. Both the GFS and ECMWF show an upper level ridge moving east across the plains for next weekend. Expect dry conditions with Highs reaching the lower to mid 40s. && .AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon) Issued at 1112 AM CST SUN JAN 17 2016 For the 18z TAFs, VFR conditions are expected through the period as surface high pressure advances into the area. As a result, northerly winds will become light and variable this evening through Monday morning with mid-level clouds continuing to gradually scatter out. && .TOP Watches/Warnings/Advisories... Wind Chill Advisory until noon CST today for KSZ010>012. && SHORT TERM...Sanders LONG TERM...Gargan AVIATION...Hennecke
Hazardous weather outlook, Jan 17, 12:00 PM CST, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 1200 PM CST SUN JAN 17 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-181800- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 1200 PM CST SUN JAN 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WIND CHILL VALUES WILL RANGE FROM 0 TO 14 DEGREES BELOW ZERO THROUGH THIS AFTERNOON WITH THE COLDEST VALUES IN FAR NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. WIND CHILLS WILL AGAIN RANGE FROM 0 TO 15 DEGREES BELOW ZERO EARLY MONDAY MORNING. LIGHT SNOW IS POSSIBLE AGAIN ON TUESDAY...WITH THE BEST CHANCE FOR SNOW ACCUMULATIONS ACROSS NORTHEAST AND EAST CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 7:39 AM CST | Wind Chill Advisory | TOP | Brown, Marshall, Nemaha | 4 hr |
Nearby
Wind Chill Advisories in Kansas, 2016Every wind chill advisory in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.